1. Patients launch $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
August 8th - What is the one thing about suffering with severe ME that the world needs to know?
Andrew Gladman brings our coverage of the Understanding & Remembrance Day for Severe ME, airing the voice of patients ...
Discuss the article on the Forums.

B 12 and palpitations

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by nicola, Jun 18, 2013.

  1. nicola

    nicola

    Messages:
    13
    Likes:
    2
    Hello all

    I am a lurker, trying the active B12 protocol for the third or fourth time now. Each previous time I was been blown off by low potassium symptoms, as I see now, but didn't then. This latest attempt (now 2 weeks old) has gone really well - massive boost in energy, optimism, the burning mouth has significantly receded, red tongue is now pale - this is definitely the way forward for me. I am taking 200mcg methyl folate and 1-2mg meB12 a day. I also have hydroxy on hand.

    But - and there is always a but - methyl B12 gives me palpitations, even in the 1mg doses. I have a full house of CFS symptoms, including POTS, for which I take a beta blocker. I also take cortisol and florinef. I also have very low potassium (3.4 - below range), despite supplementing since February. It seems I can't take enough potassium for my body, or it doesn't hold onto it. I use magnesium oil and oral supplements, to help, but it doesn't seem to do much. Yesterday I must have taken 10-11grams of potassium to keep up with symptoms, but still got foot cramps at night.

    About one hour after taking the MeB12 I get palpitations and feel anxious. Is this due to the POTS, or low potassium, or both? Should I lower my B doses to get a grip on the potassium? If I have a massive B12 deficiency, how will I ever be able to take high enough doses to make a real difference without crashing into low potassium symptoms and palpitations? Will hydroxy be better than methyl B12. I feel stuck...

    Grateful for any advice or experience of this ...

    Nicola
  2. adreno

    adreno 3% neanderthal

    Messages:
    2,316
    Likes:
    1,454
    Tundras of Europa
    Hypokalemia can certainly cause this. Other than that, I've found that cholinergics can control my tachycardia when I take B12. Some cholinergics I take are CDP-choline, pantethine and phosphatidylcholine. ALCAR is another option.
  3. Crux

    Crux Senior Member

    Messages:
    583
    Likes:
    212
    USA
    I wonder if the dosage of florinef and or cortisol may need to be reduced. It looks like hypokalemia occurred without or before the B12/folate supplementation.

    The list of symptoms, (fatigue, burning tongue, depression,etc.), look like B12/folate deficiency to me. The palps., cramps, and anxiety do seem like low potassium from adding the supps.
  4. PennyIA

    PennyIA Senior Member

    Messages:
    263
    Likes:
    352
    Iowa
    Make sure you address everything the above posters have mentioned as those can be pretty serious issues if left unaddressed. That said. I found that my palpatations only lasted about 20 minutes for about two days, though occasionally returns when I up my methyl-folate dosage.. They then went away entirely on their own. My doctor had told me that if they became more serious or lasted too long, to seek help right away - but they didn't. And, albeit, while unpleasant - in a way, it was a reminder that my body was getting some nutrition it hadn't gotten in a form it could use for a very long time and it was 'waking up' so to speak.
  5. Valentijn

    Valentijn Activity Level: 3

    Messages:
    6,265
    Likes:
    8,942
    Amersfoort, Netherlands
    nicola
    HydroxyB12 shouldn't cause the potassium related symptoms. Some people do need methylB12, but many don't, and can handle the inactive version.
  6. caledonia

    caledonia

    Messages:
    2,876
    Likes:
    1,471
    Cincinnati, OH, USA
    I am actually experiencing this now. I have a very high need for magnesium instead of potassium, but similar things apply. Even though I'm taking huge amounts, I'm still experiencing deficiency symptoms of heart palps and foot twitches, especially at night. I'm trialing lowering my folate to reduce the rate of methylation, and hopefully the need for magnesium.

    Your amounts of B12 and folate are rather high for just starting off. I'm on 50mcg of methylcobalamin and 166 mcg of methylfolate. The problem seemed to start when I went from 83mcg of folate to the 166mcg, so I'm dropping back.

    Then when things hopefully settle down, I will trial very gradually increasing past the 83mcg.

    When I was taking 100mcg of methylcobalamin, I was getting a lot of metal detox symptoms, so I cut back on that for now too. Cutting back does not mean there still isn't a lot of activity going on.

    Note: I started literally with 0.5mcg of methylcobalamin. I have every expectation that I will be able to get into the 1mg range eventually. It just takes time for your body to heal and clean house from years of little methylation activity.

    Like Yasko is fond of saying, it's a marathon, not a sprint. I like the analogy of the tortoise and the hare. The pokey old tortoise is the one who won the race.
  7. caledonia

    caledonia

    Messages:
    2,876
    Likes:
    1,471
    Cincinnati, OH, USA
    Reporting back - I stopped all methylfolate yesterday and (drum roll) - success! My need for magnesium dropped by 2 teaspoons in the evening, and I had a great night's sleep.

    So for me, the B12 controls metal detox and the methylfolate controls the cell rebuilding (or whatever it is) that causes the magnesium increase.
  8. nicola

    nicola

    Messages:
    13
    Likes:
    2
    I had a terrible night last night!! My low potassium symptoms kicked in big time in the evening, and basically kept me up all night with rapid heartbeat, flickering adrenals, and foot cramps. I must have taken about 6 or 7gms of potassium last night over the course of a few hours, which would stave off the symptoms for about an hour, and then they would all come back. Until I got remembered the magnesium. At about 3am I rubbed a lot of magnesium oil over my arms and then finally slept without another twinge or cramp or palpitation until 7am. Lesson learned. I got pretty scared when I realised I was taking so much potassium and my body simply wasn't holding onto it, and thought I was going to have to rush to A&E.

    Today I have used a lot of magnesium oil, and taurine, and really dosed up on potassium, trying to build up stores a bit. I will do this for a few days. No methylfolate today, and just some hydroxyB12. I think I am going to have to go much slower, and possibly use hydroxy only. Maybe I am one of those who can't do methylB12. It's a shame, because part of me loves the racy energy I get from it. After so many years of feeling like a snail, it's lovely to feel some energy again. Maybe I can alternate. This is my third or fourth attempt at picking my way through this protocol, and it is so difficult to get right without overshooting. I will persevere, and get my potassium up. Thanks for all the input.

See more popular forum discussions.

Share This Page